Alert archive / Iowa / Flash Flood Warnings in 2007
Flash Flood Warning 34, NWS Quad Cities, IA
NWS Quad Cities, IA issued this flash flood warning at Jul 16, 2007, 9:51 PM CDT for Linn County, Iowa. It was in force for 4 hr. 7 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 16, 2007, 9:51 PM CDT (02:51 UTC)
- Expired
- Jul 17, 2007, 1:45 AM CDT
- In force
- 4 hr
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
County Linn County, IA
The radar
The Quad Cities radar (KDVN), 99 km from the middle of the area, began a volume at 02:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 9:55 PM CDT | FLASH FLOOD | Cedar Rapids, IA | CAR STALLED IN FLOOD WATERS AT BLAIRS FERRY ROAD AND COUNCIL ROAD. |
| Jul 16, 9:58 PM CDT | HEAVY RAIN 1.7 | Cedar Rapids, IA | RAIN FELL IN 20 MINUTE PERIOD. MEASURED IN BOWMAN WOODS AREA, NEAR COLLINS PLANT. |
| Jul 16, 10:06 PM CDT | HEAVY RAIN 1.3 | 5 Nne Cedar Rapids, IA | FELL IN 30 MINUTES. |
| Jul 16, 10:11 PM CDT | HEAVY RAIN 1 | 5 Nne Cedar Rapids, IA | FELL IN 20 MINUTES. |
| Jul 16, 10:20 PM CDT | HEAVY RAIN 1 | 3 E Cedar Rapids, IA | RAIN FELL IN 20 MINUTES. |
| Jul 16, 10:25 PM CDT | HEAVY RAIN 1.34 | Cedar Rapids, IA | 1.34 INCHES FELL IN LAST HOUR. TOTAL SO FAR TODAY OF 2.95 INCHES. |
| Jul 17, 12:20 AM CDT | HEAVY RAIN 3.75 | Cedar Rapids, IA | STORM TOTAL RAINFALL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 2.9 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 405 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 1277 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 211 m²/s²
- 0-3 km storm-relative helicity
- 243 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KDVN 170253 FFWDVN IAC113-170645- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 951 PM CDT MON JUL 16 2007 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * FLASH FLOOD WARNING FOR... LINN COUNTY IN EAST CENTRAL IOWA... THIS INCLUDES THE CITY OF CEDAR RAPIDS... * UNTIL 145 AM CDT * AT 945 PM CDT...LINN COUNTY EMERGENCY MANAGEMENT REPORTED WATER STARTING TO POND ON BLAIRS FERRY ROAD IN CEDAR RAPIDS. THUNDERSTORMS PRODUCING HEAVY RAIN BETWEEN 1 AND 2 INCHES IN AN HOUR WILL CONTINUE MOVING OVER THE CEDAR RAPIDS AREA THROUGH 11 PM. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WHITTIER... WAUBEEK...TODDVILLE...ROBINS...CENTER POINT...ALBURNETT AND CEDAR RAPIDS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING...ESPECIALLY WHILE DRIVING. DO NOT DRIVE ON FLOODED ROADS. MOST FATALITIES OCCUR IN VEHICLES SWEPT AWAY IN FLOOD WATERS AS SHALLOW AS 1 FOOT. FLOODING OF SMALL STREAMS AND CREEKS...STREETS...UNDERPASSES AND LOW LYING URBAN AREAS IS LIKELY. LAT...LON 4187 9182 4187 9139 4218 9139 4221 9183 $$ WOLF
2 follow-up statements
000 WGUS73 KDVN 170354 FFSDVN FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1052 PM CDT MON JUL 16 2007 IAC113-170645- LINN IA- 1052 PM CDT MON JUL 16 2007 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 AM CDT FOR LINN COUNTY... AT 1049 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE HEAVIEST RAINS HAVE MOVED OUT OF LINN COUNTY INTO JOHNSON COUNTY...BUT LIGHT TO MODERATE RAIN CONTINUED. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MARION... WHITTIER...WAUBEEK...TODDVILLE...SPRINGVILLE...ROBINS...PALO...HIAWAT HA...CENTER POINT...ALBURNETT AND CEDAR RAPIDS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING...ESPECIALLY WHILE DRIVING. DO NOT DRIVE ON FLOODED ROADS. MOST FATALITIES OCCUR IN VEHICLES SWEPT AWAY IN FLOOD WATERS AS SHALLOW AS 1 FOOT. FLOODING OF SMALL STREAMS AND CREEKS...STREETS...UNDERPASSES AND LOW LYING URBAN AREAS IS LIKELY. LAT...LON 4187 9182 4187 9139 4218 9139 4221 9183 $$ WOLF
000 WGUS73 KDVN 170644 FFSDVN FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 141 AM CDT TUE JUL 17 2007 IAC113-170651- LINN IA- 141 AM CDT TUE JUL 17 2007 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 145 AM CDT FOR LINN COUNTY... RAINFALL HAS ENDED AT THIS TIME AND REPORTS ARE WATER LEVELS HAVE DECREASED TO NEAR NORMAL LEVELS. HOWEVER...ADDITIONAL THUNDERSTORMS MAY MOVE INTO THIS MORNING RESULTING IN A RISK FOR MORE HIGH WATER LEVELS AND FLOODING. LAT...LON 4187 9182 4187 9139 4218 9139 4221 9183 $$ NICHOLS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 9:23 PM CDT, 28 minutes earlier.
Area forecast discussion, Jul 16, 9:23 PM CDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
923 PM CDT MON JUL 16 2007
.UPDATE...
TORNADO WATCH 525 REMAINS IN EFFECT THROUGH 11:00 PM FOR THE WESTERN
TWO THIRDS OF THE QUAD CITIES FORECAST AREA. A FLASH FLOOD WATCH
ALSO REMAINS IN EFFECT THROUGH TUESDAY MORNING FOR THE ENTIRE
FORECAST AREA. AT 9:15 PM QUAD CITIES DOPPLER RADAR SHOWED A LARGE
AREA OF SHOWERS AND THUNDERSTORMS MOVING INTO THE NORTHWEST SECTION
OF THE FORECAST AREA. THIS AREA OF STORMS WILL CONTINUE TO MOVE
SOUTHEAST OVERNIGHT THROUGH TOMORROW MORNING. HEAVY RAIN...LARGE
HAIL...FREQUENT LIGHTNING AND STRONG GUSTY WINDS ARE LIKELY WITH
THESE STORMS. THE CURRENT FORECAST IS ON TRACK AND NO CHANGES HAVE
BEEN MADE. ..KUHL..
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH UNTIL 7 AM CDT TUESDAY FOR BENTON-BUCHANAN-
CEDAR-CLINTON-DELAWARE-DES MOINES-DUBUQUE-HENRY IA-IOWA-
JACKSON-JEFFERSON-JOHNSON-JONES-KEOKUK-LEE-LINN-LOUISA-
MUSCATINE-SCOTT-VAN BUREN-WASHINGTON.
IL...FLASH FLOOD WATCH UNTIL 7 AM CDT TUESDAY FOR BUREAU-CARROLL-
HANCOCK-HENDERSON-HENRY IL-JO DAVIESS-MCDONOUGH-MERCER-
PUTNAM-ROCK ISLAND-STEPHENSON-WARREN-WHITESIDE.
MO...FLASH FLOOD WATCH UNTIL 7 AM CDT TUESDAY FOR CLARK-SCOTLAND.
&&
KUHLHazardous weather outlook, Jul 16, 4:50 AM CDT, 17 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 450 AM CDT MON JUL 16 2007 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-171000- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA- JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL- MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA- STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL- 450 AM CDT MON JUL 16 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT AN APPROACHING WEAK WARM FRONT WILL PRODUCE THUNDERSTORMS AND SHOWERS. HIGH MOISTURE AND FREEZING LEVELS ALONG WITH WEAK WINDS ALOFT WILL CREATE FAVORABLE CONDITIONS FOR LOCALLY HEAVY RAIN CAUSED BY SLOW MOVING STORMS REDEVELOPING OVER THE SAME AREA. SEASONALLY MOIST SOILS COMBINED WITH ANY HEAVY RAIN MAY RESULT IN LOCALIZED FLASH FLOODING. THERE IS ALSO THE RISK OF STRONG TO A FEW SEVERE STORMS THIS AFTERNOON UNTIL MID EVENING MAINLY WEST OF THE MISSISSIPPI RIVER. THE PRIMARY RISK WILL BE STRONG TO LOCALLY DAMAGING WINDS OF 40 TO 60 MPH...WITH A SECONDARY RISK OF LARGE HAIL UP TO THE SIZE OF NICKELS. THE STORM PREDICTION CENTER HAS THE REGION IN A SLIGHT RISK FOR SEVERE WEATHER TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY LATEST INDICATIONS SUGGEST THUNDERSTORMS WILL REFORM ALONG AND NORTH OF INTERSTATE 80 BY TUESDAY AFTERNOON AND CONTINUE INTO TUESDAY NIGHT...WITH THE ENTIRE AREA EVENTUALLY EXPERIENCING STORMS THROUGH WEDNESDAY MORNING. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE MORE HEAVY RAIN...RESULTING IN LOCALIZED FLASH FLOODING...AS WELL AS PRODUCING LARGE RISES ON AREA RIVERS AND STREAMS. A FEW STORMS MAY REACH SEVERE LEVELS BY PRODUCING LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. THE STORM PREDICTION CENTER HAS INCLUDED THE ENTIRE REGION IN A SLIGHT RISK FOR SEVERE WEATHER TUESDAY AND TUESDAY NIGHT. WEDNESDAY THROUGH THURSDAY...ADDITIONAL UPPER LEVEL DISTURBANCES WILL MOVE ALONG A FRONTAL BOUNDARY WAVERING THROUGH THE REGION...PRODUCING MORE EPISODES OF SHOWERS AND THUNDERSTORMS. THE POTENTIAL CONTINUES FOR MORE HEAVY RAIN RESULTING IN ADDITIONAL FLOODING...WITH A FEW STORMS POSSIBLY REACHING SEVERE LEVELS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED MAINLY IN IOWA AND MISSOURI... ESPECIALLY BETWEEN 3 AND 10 PM. NICHOLS/12
In the hours before
Local storm report, Jul 16, 9:22 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
922 PM CDT MON JUL 16 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0922 PM TSTM WND GST CENTER POINT 42.19N 91.78W
07/16/2007 E50 MPH LINN IA EMERGENCY MNGR
&&
TASLocal storm report, Jul 16, 9:23 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
923 PM CDT MON JUL 16 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM TSTM WND GST INDEPENDENCE 42.47N 91.89W
07/16/2007 M46 MPH BUCHANAN IA AWOS
&&
ELLIOTTLocal storm report, Jul 16, 9:42 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
942 PM CDT MON JUL 16 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0936 PM HAIL 2 N TODDVILLE 42.13N 91.72W
07/16/2007 M0.50 INCH LINN IA AMATEUR RADIO
REPORTED BY HAM RADIO.
&&
ELLIOTTLocal storm report, Jul 16, 9:43 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
943 PM CDT MON JUL 16 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0936 PM TSTM WND GST 1 NW MARION 42.05N 91.61W
07/16/2007 E70 MPH LINN IA TRAINED SPOTTER
WIND STEADILY INCREASED. LOST POWER. ON NORTH 10TH STREET
NEAR LINN-MARR SCHOOL.
&&
ELLIOTTLocal storm report, Jul 16, 9:44 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
944 PM CDT MON JUL 16 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0937 PM HEAVY RAIN VINTON 42.16N 92.03W
07/16/2007 M0.75 INCH BENTON IA TRAINED SPOTTER
RAIN FELL IN 20 MINUTES.
&&
ELLIOTTLocal storm report, Jul 16, 9:47 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
947 PM CDT MON JUL 16 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0938 PM TSTM WND DMG MARION 42.03N 91.59W
07/16/2007 LINN IA AMATEUR RADIO
POWER OUT ALL ALONG BLRAIRS FERRY ROAD. HAM RADIO.
&&
ELLIOTTThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 7:12 PM CDT | Severe Thunderstorm Warning | DVN | Jefferson, Van Buren | 63 min |
| Jul 16, 7:48 PM CDT | Severe Thunderstorm Warning | DVN | Linn | 42 min |
| Jul 16, 8:26 PM CDT | Severe Thunderstorm Warning | DVN | Van Buren | 34 min |
| Jul 16, 8:50 PM CDT | Severe Thunderstorm Warning | DVN | Benton, Buchanan | 55 min |
| Jul 16, 9:37 PM CDT | Severe Thunderstorm Warning | DVN | Linn | 53 min |
| Jul 17, 4:11 AM CDT | Severe Thunderstorm Warning | DVN | Buchanan | 64 min |
| Jul 17, 4:25 AM CDT | Severe Thunderstorm Warning | DVN | Benton, Linn | 65 min |
| Jul 17, 4:31 AM CDT | Severe Thunderstorm Warning | DVN | Delaware | 59 min |
| Jul 17, 4:54 AM CDT | Severe Thunderstorm Warning | DVN | Jones | 51 min |
| Jul 17, 5:34 AM CDT | Flash Flood Warning | DVN | Linn | 6 hr |
| Jul 17, 7:14 AM CDT | Flash Flood Warning | DVN | Buchanan | 6 hr |
| Jul 17, 7:20 AM CDT | Flash Flood Warning | DVN | Johnson | 6 hr |
Nearby
Flash Flood Warnings in Iowa, 2007Every flash flood warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.